Colorado, 2009

High Wind in Colorado, March 29, 2009

March 29, 2009 · NWS GJT · 3 events in 3 counties and zones

Strong southwest winds preceeded a cold front that pushed through western Colorado. Blowing dust accompanied the strong winds and caused reduced visibilities in some areas.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Strong southwest winds preceeded a cold front that pushed through western Colorado. Blowing dust accompanied the strong winds and caused reduced visibilities in some areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 29, 1:55 PM MST, 5 minutes earlier.

Area forecast discussion, Mar 29, 1:55 PM MST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
255 PM MDT SUN MAR 29 2009

.SHORT TERM...TONIGHT THROUGH TUESDAY...
GRADIENT FLOW HAS STRENGTHENED AHEAD OF DEEPENING TROUGH AND FRONTAL
BAND.  AS THE COLD FRONT MOVED ACROSS NORTHWEST UTAH IN THE
MORNING...SEVERAL LOCATIONS MEASURED PEAK GUSTS EXCEEDING 50 KNOTS
AND THIS OCCURRED WHEN PEAK SURFACE HEATING WAS NOT A FACTOR.
FRONTAL BAND MOVES ACROSS SE UTAH AND A LARGE PORTION OF WRN
COLORADO DURING THE PEAK HEATING HOURS.  IN ADVANCE OF THE
FRONT...SOUTHWEST WINDS HAVE ADVECTED DRY WARMER AIR AND THIS WILL
RAISE GUST POTENTIAL WHEN THE FRONT ARRIVES AND EVAPORATIVE COOLING
BECOMES A FACTOR.  WHEN THE FRONT PASSED DUTCH JOHN IN EXTREME NE
UTAH...A WEATHER SPOTTER MEASURED A GUST TO 73 MPH.  AT 1 PM...MANY
VALLEYS HAVE GUSTS ALREADY EXCEEDING 40 MPH AND SO THE IDEA OF A
SIGNIFICANT WIND EVENT IS UNDERWAY.  LOWER VALLEYS OF ERN UTAH AND
WRN COLORADO HAVE BEEN UPGRADED TO A HIGH WIND WARNING.  MODEL DATA
SHOWED 700 MB FLOW RANGING FROM 45 TO 55 KNOTS...AND MUCH OF THIS
WILL BE TRANSLATED TO THE SURFACE LATE THIS AFTERNOON AND EARLY
EVENING.

THE OTHER CONCERN WILL BE THE BURST OF SNOW THAT WILL HIT THE
MOUNTAINS WHEN FRONT ARRIVES.  WINTER WEATHER ADVISORY ALREADY
ADDRESSES THIS FOR THE HIGH NWRN MOUNTAIN ZONES...BUT THIS NEEDS TO
BE EXPANDED FOR THE GRAND MESA...WEST ELKS...AND NWRN SAN JUAN
MOUNTAINS.  WHEN THE FLOW BECOMES NORTHWEST IN THE POST FRONTAL AIR
MASS...THESE AREAS WILL BE FAVORED FOR ADVISORY CRITERIA SNOW
ACCUMULATIONS THROUGH MONDAY.  SO WILL BEGIN THESE AREAS FROM 10 PM
AND AFTERWARDS (NOT TO COINCIDE WITH THE WIND ADVISORY THAT WAS
ISSUED EARLIER.)  SURFACE WINDS RELAX AS THE EVENING PROGRESSES AND
THE FRONT MOVES SOUTH AND OUT UTAH AND SW COLORADO LATE THIS
EVENING.

MONDAY...CONSIDERABLY COOLER WITH H7 TEMPS RANGING FROM -15C NORTH
TO -9C SOUTH.  DAYTIME TEMPS WILL BE RUNNING 10 TO 15 DEGREES BELOW
CLIMO AND NORTHWEST BREEZE WILL MAKE IT FEEL EVEN COOLER.
OROGRAPHIC SNOW SHOWERS WILL CONTINUE IN THE MOUNTAINS...PRIMARY
THOSE ASPECTS FAVORED IN NORTHWEST FLOW.

THE FORECAST AREA WILL BE IN BETWEEN WEATHER SYSTEMS MONDAY NIGHT
AND TUESDAY.  OROGRAPHIC SNOW SHOWERS WILL TAPER OFF DURING THE
EVENING AS THE WINDS BACK AROUND TO WEST SOUTHWEST.  BUT THE NEXT
SHORT WAVE WILL BE APPROACHING FROM THE NORTHWEST...LIGHT SNOW WILL
BE GRADUALLY INCREASE OVER MOUNTAIN TOPS AND RIDGES BY TUESDAY
AFTERNOON.  TEMPERATURES REBOUND BY A FEW DEGREES.

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
MEDIUM RANGE MODELS ALL FAIRLY CONSISTENT THROUGH THIS PERIOD...
WHICH BOOSTS CONFIDENCE. EMBEDDED WAVES AND MOISTURE IN A
NORTHWESTERLY FLOW TUESDAY NIGHT WILL GENERATE SNOW SHOWERS FOCUSED
OVER THE NRN MTNS. SHOWERS WILL BECOME MORE WIDESPREAD AND INCREASE
IN INTENSITY WEDNESDAY AS A MORE WELL DEFINED AND ENERGETIC SHORT
WAVE DROPS INTO THE CWA FROM THE NORTHWEST WEDNESDAY MORNING. THE
CORRESPONDING SURFACE COLD FRONT WILL REACH THE NEW MEXICO BORDER
BY WEDNESDAY EVENING. THIS WILL BRING WIDESPREAD SNOW SHOWERS WITH
WINTER HILITES POSSIBLY NEEDED FOR THE NRN AND CNTRL MTNS NEAR THE
DIVIDE DUE TO LONGER DURATION.

SHOWERS WILL DECREASE SOME WEDNESDAY NIGHT AS THE NEXT WEATHER
SYSTEM TRACKS THROUGH WESTERN WY THURSDAY. SOME SPILL OVER IN
SHOWERS WILL OCCUR OVER THE HIGHER MTNS ALONG OUR NRN BORDER. THE
NEXT AND MORE SIGNIFICANT SHORT WAVE MOVES INTO THE GRT BASIN
THURSDAY NIGHT AND INTO OUR CWA FRIDAY ACCOMPANIED BY ANOTHER
POTENT COLD FRONT. EC HOLDS ON TO THIS FEATURE AND CREATES A CLOSED
LOW OVER THE 4 CORNERS...WHILE THE GFS REMAINS PROGRESSIVE. PREFER
THE GFS AS IT HAS BEEN MORE ACCURATE LATELY...AS SUCH SHOWERS WILL
GRADUALLY TAPER-OFF SATURDAY AFTERNOON. HIGH PRESSURE WILL THEN
BUILD TOWARD THE REGION SUNDAY FOR DRY AND DRAMATIC WARMING AS THE
RIDGE AXIS REACHES THE UT/CO BORDER BY LATE AFTERNOON.

&&

.AVIATION...
VFR CONDITIONS ARE EXPECTED TO PREVAIL ACROSS EASTERN UTAH AND
WESTERN COLORADO THROUGH THIS MORNING.  A STRONG COLD FRONT
MOVES ACROSS NORTHWEST COLORADO THIS AFTERNOON AND REACHES THE
THE I-70 CORRIDOR BY 01Z...AND KDRO AND EXTREME SOUTHEAST UTAH AT
05Z. STRONG GUSTY SOUTHWEST WIND WILL PRECEDE THE FRONT WITH LOCAL
GUSTS IN EXCESS OF 50 KNOTS.  AREAS OF MVFR/IFR CONDITIONS WILL OCCUR
WITH FRONTAL PASSAGE AND 1 TO 3 HOURS AFTER FRONTAL PASSAGE MOST
LOCATIONS. HOWEVER THE COLORADO MOUNTAINS...ESPECIALLY NORTHWEST
ASPECTS...WILL SEE MVFR AND IFR CONDITIONS CONTINUE INTO MONDAY IN
WIDESPREAD SNOW.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...HIGH WIND WARNING UNTIL 8 PM...ZONE 1
      HIGH WIND WARNING UNTIL 10 PM...ZONES 6/7/11/20/21
      WIND ADVISORY UNTIL 8 PM...ZONES 2/5
      WIND ADVISORY UNTIL 10 PM...3/8/9/12/14/17/18/19/22/23
      WINTER WEATHER ADVISORY FOR THE NORTHERN MOUNTAINS...ZONES
         4/10/13 THROUGH MONDAY.
      WINTER WEATHER ADVISORY FOR THE CENTRAL HIGH MOUNTAINS...ZONES
         9/12/18 10 PM THROUGH MONDAY.
.UT...HIGH WIND WARNING UNTIL 8 PM...ZONE 24
      HIGH WIND WARNING UNTIL 10 PM...ZONES 22/27/29
      WIND ADVISORY UNTIL 10 PM...ZONES 23/25/28.

UPDATE.........PF
SHORT TERM.....NL
LONG TERM......MC
AVIATION.......EH/PF
Hazardous weather outlook, Mar 29, 4:45 AM MST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT SUN MAR 29 2009

COZ001>014-017>023-UTZ022>025-027>029-301200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT SUN MAR 29 2009

...STRONG SOUTHWEST WINDS...AND SNOW OVER THE NORTH...EXPECTED TO
DEVELOP TODAY AS THE NEXT STORM TAKES AIM ON EASTERN UTAH AND WESTERN
COLORADO...

.DAY ONE...TODAY AND TONIGHT

SOUTHWEST WINDS WILL INCREASE AND BECOME STRONG BY MIDDAY AS ANOTHER
VIGOROUS STORM MOVES OVER EASTERN UTAH AND WESTERN COLORADO. AT TIMES
LOCAL BLOWING DUST MAY LIMIT VISIBILITY THROUGH THIS AFTERNOON. IN
COMBINATION WITH THE STRONG GUSTY WINDS...LOW RELATIVE HUMIDITY WILL
CREATE CRITICAL FIRE WEATHER CONDITIONS.

SNOW WILL DEVELOP THIS AFTERNOON OVER THE NORTH...WITH MIXED RAIN AND
SNOW POSSIBLE IN THE NORTHERN VALLEYS. SNOW WILL THEN SPREAD ACROSS
MOST OF WESTERN COLORADO THIS EVENING WITH RAIN AT THE LOWER
ELEVATIONS. PRECIPITATION WILL SWITCH OVER TO ALL SNOW LATE THIS
EVENING. THE SNOW AND GUSTY WINDS WILL MAKE TRAVEL OVER THE MOUNTAIN
PASSES HAZARDOUS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOW WILL CONTINUE OVER THE MOUNTAINS AND NORTH THROUGH MONDAY. THE
HEAVIEST SNOW WILL ACCUMULATE OVER THE NORTHERN MOUNTAINS WITH 8 TO
12 INCHES EXPECTED BY EARLY MONDAY EVENING.

THE NEXT STORM MOVES IN TUESDAY NIGHT AND WEDNESDAY BRINGING MOUNTAIN
SNOW AND GUSTY WINDS TO EASTERN UTAH AND WESTERN COLORADO. ANOTHER
STORM IS POSSIBLE LATE IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT WIND DATA AND SNOWFALL AMOUNTS.

EH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Central Gunnison and Uncompahgre River Basin

When
March 29, 2:00 PM MST to 6:30 PM MST
Where
Central Gunnison and Uncompahgre River Basin forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
RAWS
Coordinates
38.737, -107.907 (the zone’s center; the record gives no point)

Strong widespread wind gusts of 40 to 60 mph occurred.

High Wind, Grand Valley

When
March 29, 4:35 PM MST to 5:00 PM MST
Where
Grand Valley forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Strong widespread wind gusts of 50 to 59 mph occurred.

High Wind, Debeque to Silt Corridor

When
March 29, 4:53 PM MST to 6:00 PM MST
Where
Debeque to Silt Corridor forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Strong widespread wind gusts of 50 to 61 mph occurred.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172718, 172715, 172716.